Tacrolimus: Temporary Cessation

Posted by gaylea1 @gaylea1, Jul 3, 2020

I'm a liver transplsnt patient (post 18 months) I was recently in hospital for an ERCP (bile duct stent removal) and once again got pancreatitis. My liver enzymes were sketchy so the hepatologist stopped my tacrolimus (1mg 2x day). That was on Sunday June 28th. I was released after 8 days which was June 29th and told not to take any tacrolimus until I had blood tests that were ordered for July 2nd. The blood clinics would not do my blood test first tac due to some crazy policy about not taking tests the day after a holiday. In my case July 1st Canada Day. Then they told me (blood lab) that they also won't do the tac test on a Fri – Sun. So now I'm 5 days in with no tacrolimus. I've called my doctors and they finally ok'd .5 mg 2x day. I've been dizzy and a bit confused and my concerns are – did being off the tacrolimus harm me in any way? Has anyone else gone 5 days without it?

@danab

@gaylea1 I think calling your team should be your next step. There should be somebody on any day if you had your transplant at Mayo.

Jump to this post

@danab believe me I've been in touch. I'm back on the tac on a lower dosage now but my concern is if it caused any damage. They won't know until my blood tests are completed. Labs wouldn't do the test Thu or Fri and Wed was Canada Day.

REPLY
@estrada53

I agree with Ginger! Whenever we take anti-rejection meds – I had a heart transplant and take both sirolimus and cellcept – there are pharmacists available to us through either CVS Specialty or from whichever company you obtain your meds. They are available to answer these types of questions. I might suggest you try there and explain your circumstances and symptoms. Ellen

Jump to this post

@estrada53 the pharmacist will do nothing without a doctor's prescription. They are not medically qualified to prescribe medications. Advice I'd one thing but taking action is another.

REPLY
@gingerw

@gaylea1 I have been following this discussion closely, and am concerned like you and several others are! Can you contact a trusted pharmacist for guidance? Personally speaking, the hepatologist's response was totally inadequate and rude.
Ginger

Jump to this post

@gingerw what can a pharmacist do? They follow the medical doctor to write prescriptions. A pharmacist is not a qualified physician. My pharmacist is concerned but his hands are tied.

REPLY
@gaylea1

@gingerw what can a pharmacist do? They follow the medical doctor to write prescriptions. A pharmacist is not a qualified physician. My pharmacist is concerned but his hands are tied.

Jump to this post

@gaylea1 Your pharmacist can tell you the possible effects of the tacrolimus situation, or lowered dose. As @danab suggested, contact your transplant team. Today. Even though it is the weekend, there is someone available 24/7. Explain your situation, how you are feeling, how concerned you are. We are all pulling for you, hoping this isn't a setback.
Ginger

REPLY

Hi, @gaylea1. Do you ever wonder why these things seem to happen on weekends or holidays?
I send my hopes that you are feeling relief from the pancreatitus. I've not had it and I don't know how long it takes until the pain subsides, however, since my transplant, I have experienced a longer-than-normal recovery or healing time, for anything and everything.

The lab schedule that you have shared sounds confusing. How long does it usually take until you get the results? Will you be able to have your labs drawn this week?

REPLY
@rosemarya

Hi, @gaylea1. Do you ever wonder why these things seem to happen on weekends or holidays?
I send my hopes that you are feeling relief from the pancreatitus. I've not had it and I don't know how long it takes until the pain subsides, however, since my transplant, I have experienced a longer-than-normal recovery or healing time, for anything and everything.

The lab schedule that you have shared sounds confusing. How long does it usually take until you get the results? Will you be able to have your labs drawn this week?

Jump to this post

@rosemarya hi Rosemary. I went into the hospital on the morning of June 22nd and its supposed to be a day surgery but my history with these ERCPs I have no luck. I was admitted directly from surgery. I was there until the afternoon of the 29th. I can't even explain the pain and nausea. I totally lost the first 3 days as I was basically in a morphine stupor. I was sent home with scripts for pain but it was hydromorphine and Tylenol 3 which are pretty strong. I live with my 86 year old mother to help care for her and I didn't want to be on strong meds so I didn't fill them. I've been taking extra strength Tylenol and gravol but they're not helping much. Its now 2 weeks later and I still have pain, bloating and nausea. It could take weeks to recover. I'm going for blood tests tomorrow and the results usually get back to the hospital fairly quickly. I'm just taking .5 mg tac right now after a 5 day hiatus. I'm hoping the tests will show a lower liver enzyme level as they had elevated after my hospital release.

REPLY
@gingerw

@gaylea1 Your pharmacist can tell you the possible effects of the tacrolimus situation, or lowered dose. As @danab suggested, contact your transplant team. Today. Even though it is the weekend, there is someone available 24/7. Explain your situation, how you are feeling, how concerned you are. We are all pulling for you, hoping this isn't a setback.
Ginger

Jump to this post

@gingerw thank you so much for the support! Labs are to be drawn tomorrow morning and I hope to hear from my doctors soon after that.

REPLY
@gaylea1

@gingerw thank you so much for the support! Labs are to be drawn tomorrow morning and I hope to hear from my doctors soon after that.

Jump to this post

I, too, have your back. The worst thing is not knowing. Do not imagine things. Trust your team. I will be waiting to hear that your doctors are on the ball and you will feel more like yourself soon.

REPLY
@tasher3433

I, too, have your back. The worst thing is not knowing. Do not imagine things. Trust your team. I will be waiting to hear that your doctors are on the ball and you will feel more like yourself soon.

Jump to this post

@tasher3433 thank you so much!

REPLY
@gaylea1

I was originally on cellcept and tacrolimus but the cellcept was dropped after 4 months after transplant. I've only taken tacrolumus since then. 1mg x2 day.

Jump to this post

I am 17yrs out and have taken both tacrolimus and cellcept(mycophenolate mofetil) for the entire time. My tacro is down to 0.5 twice a day; cellcept has been 1000mg twice a day for the entire time. No issues in 17 years. Praise the Lord!

REPLY
@azdan99

I am 17yrs out and have taken both tacrolimus and cellcept(mycophenolate mofetil) for the entire time. My tacro is down to 0.5 twice a day; cellcept has been 1000mg twice a day for the entire time. No issues in 17 years. Praise the Lord!

Jump to this post

@azdan99 I'm so happy to hear you're doing so well. That is fabulous ❤ I only take .5 mg tac twice a day. The cellcept and prednisone were dropped about 4 months post transplant. I seem to be doing very well so far. 🙏🙏

REPLY
@azdan99

I am 17yrs out and have taken both tacrolimus and cellcept(mycophenolate mofetil) for the entire time. My tacro is down to 0.5 twice a day; cellcept has been 1000mg twice a day for the entire time. No issues in 17 years. Praise the Lord!

Jump to this post

This is fantastic news! I'm 5 years out age was 66 when I received my transplant. I take 500mg a day of cellcept and 1mg of tacrolimus 2x a day (2 in the am) and 3 (in the pm). So grateful I don't have a lot of medicine to take.

REPLY
Please sign in or register to post a reply.